Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2002, 5:37 AM MDT for Kit Carson County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2002, 5:37 AM MDT (11:37 UTC)
- Expired
- Apr 27, 2002, 6:15 AM MDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 11.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 524 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647 WUUS53 KGLD 271137 SVRGLD COC063-271215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 536 AM MDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 615 AM MDT * AT 536 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER SOUTHEASTERN KIT CARSON COUNTY...OR ABOUT 12 MILES SOUTH OF BURLINGTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A TRAINED WEATHER SPOTTER REPORTED WIND GUSTS TO 59 MPH WITH THE STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. && LAT...LON 3915 10249 3902 10234 3904 10205 3944 10206 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 1:37 AM MDT, 4 hours earlier.
Area forecast discussion, Apr 27, 1:37 AM MDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 137 AM MDT SAT APR 27 2002 TEMPERATURES...WINDS...PRECIPITATION...THEY ALL PRESENT A CHALLENGE FOR THIS FORECAST AS VIGOROUS MID LEVEL TROUGH CONTINUES TO MOVE EAST TODAY OVER THE CENTRAL PLAINS. LATEST WATER VAPOR IMAGERY SHOWS LOW MOVING ALONG THE COLORADO/NEW MEXICO BORDER. ETA TRACKS THE FEATURE DECENTLY ENOUGH SO PREFER THAT MODEL. TROUGH AXIS WILL MOVE OVER THE FORECAST AREA TODAY BETWEEN 12Z AND 18Z. MID LEVEL TEMPERATURES WILL COOL WITH FEATURE...SO THE AIR MASS WILL BE SOMEWHAT UNSTABLE. ETA CAPES SHOW WEAK INSTABILITY OVER THE AREA...BUT ENOUGH TO KEEP THUNDERSTORMS MENTIONED IN THE FORECAST. ETA ALSO DEVELOPS A WEAK BAROCLINIC ZONE ALONG THE KANSAS/NEBRASKA BORDER BY 18Z AS SURFACE LOW TRACKS ACROSS KANSAS. THIS ALSO LEADS ME TO BELIEVE CONVECTION HAS A CHANCE TO DEVELOP INTO THE EARLY AFTERNOON ESPECIALLY OVER THE EASTERN ZONES. SURFACE LOW WILL MOVE EAST FAIRLY QUICKLY...BUT IT WILL BE DEEP ENOUGH TO PRODUCE SOME GUSTY WINDS LATE THIS MORNING/AFTERNOON. WINDS MAY BRIEFLY REACH WIND ADVISORY CRITERIA...BUT THEY SHOULD BE RELATIVELY SHORT IN DURATION. WILL GO WITH WINDY WORDING...BUT NOT ISSUE ANY ADVISORY. LOW CLOUDS AND FOG THIS MORNING WILL INHIBIT RAPID WARMING THIS MORNING...BUT CLOUDS SHOULD DISSIPATE BY THE AFTERNOON IN DEVELOPING DOWNSLOPE FLOW. AGAIN...THE AIR MASS WILL BE SOMEWHAT UNSTABLE...SO A CUMULUS FIELD SHOULD DEVELOP IN THE AFTERNOON. WILL STAY CLOSE TO NUMERICAL GUIDANCE...BUT WILL DROP TEMPERATURES SOMEWHAT. AIR MASS BEGINS TO DRY TONIGHT...AND A WEAK COOL SURGE WILL MOVE THROUGH THE AREA. HOWEVER...TEMPERATURES MAY ACTUALLY BE WARMER SUNDAY DUE LACK OF CLOUD COVER. OTHERWISE...WILL CONTINUE WITH DRY FORECAST UNTIL WEDNESDAY WHEN BROAD TROUGH DEVELOPS OVER THE WESTERN UNITED STATES. .GLD...NONE. MENTZER
In the hours before
Special weather statement, Apr 27, 3:08 AM MDT, 2 hours 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 308 AM MDT SAT APR 27 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED EAST OF MCCOOK NEBRASKA TO GOVE KANSAS LINE TODAY. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TRI-STATE AREA TODAY. THE AIR MASS WILL BE UNSTABLE THROUGH THE EARLY AFTERNOON...ESPECIALLY EAST OF HIGHWAY 83. ALTHOUGH SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING OVER MOST OF THE AREA...THE BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF A MCCOOK NEBRASKA TO GOVE KANSAS LINE. THE MAIN THREAT WITH THE STORMS WILL BE HAIL. THUNDERSTORM ACTIVITY WILL DIMINISH AFTER 10 AM MDT (11 AM CDT) WEST OF THE LINE. HOWEVER...STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP. && MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:32 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Apr 26, 8:03 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.